MAUDE Adverse Event Report: COVIDIEN (IRVINE) PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

COVIDIEN (IRVINE) PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-475-14
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been received.However, the device evaluation has yet not began.Supplemental report will be submitted upon completion.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the pipeline failed to open and was damaged at the distal section.The pipeline and the catheter were removed as a system.The patient was being treated for an unruptured, left pcom aneurysm, that was saccular.The max diameter was 11 mm with a neck width of 4.5mm.The distal landing zone was 4.82mm and the proximal was 4.32mm.The anatomy was moderate in tortuosity.There was no patient injury reported.The devices were all used per the ifu.The pipeline was reported to have been placed on a bend and the device failed to open at the distal section of the treating vessel.Less than 50% was deployed when the device failed to open.The pipeline resheathed less than or equal to 2 times.
 
Additional Manufacturer Narrative
Corrected udi number.The pipeline flex was returned for analysis.The device found to be stuck within the distal segment of the microcatheter.The pipeline flex delivery system could not be pushed forward or removed.For further examination, the microcatheter was cut to remove the pipeline flex.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the pipeline flex braid were found fully opened with moderately frayed.The pushwire appeared to be kinked at near the proximal end.No defects were found with the tip coil, distal marker, re-sheathing marker or with the proximal bumper.No other anomalies were observed.Based on the analysis findings and the event descriptions, the reports of failure to open at the distal end issue, the report could not be confirmed as the returned pipeline flex braid was found fully opened with moderately frayed at both ends.Possible causes include the patient¿s vessel tortuosity and damaged braid.From the damages seen on the pipeline braid (fraying); proximal wire (kinking/bending) and hypotube (stretching); it appears there was high force used (pushing and pulling).It is likely these damages occurred when the reported attempted to advance the pipeline flex delivery system through the micro catheter against resistance.Per our instructions for use (ifu), the user should: ¿discontinue delivery of the device if high force or excessive friction is enco untered during delivery.Identify the cause of the resistance and remove device and micro catheter simultaneously.Advancement of the ped against resistance may result in device damage or patient injury.Never advance or withdraw an intraluminal device against res istance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.Begin to deliver the device using a combination of unsheathing the pipeline flex embolization device and pushing delivery wire simultaneously.After the distal end of the pipeline flex embolization device has successfully expanded, deploy the remainder of pipeline flex embolization device by pushing the delivery wire and/or unsheathing the pipeline flex embolization device.Re-sheathing and/or manipulation of the micro catheter, by locking down the delivery wire and moving both as a system, may facilitate expansion of the pipeline flex embolization device.¿ all products are 100% inspected for damage and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
COVIDIEN (IRVINE)
9775 toledo way
irvine CA 92618
MDR Report Key7476626
Report Number2029214-2018-00357
Device Sequence Number1769465
Product Code OUT
UDI-Device Identifier00847536016651
UDI-Public00847536016651
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/17/2019
Device Model NumberPED-475-14
Device Lot NumberA345274
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/10/2018
Initial Date Received by Manufacturer 04/07/2018
Supplement Date Received by Manufacturer05/23/2018
Initial Report FDA Received Date05/01/2018
Supplement Report FDA Received Date06/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR